FDA: Popular ‘natural’ thyroid products recalled for excessive thyroid hormones

The U.S. Food and Drug Administration (FDA) has alerted consumers about a recent recall by Acella Pharmaceuticals Inc. The company recently announced a recall of its popular “natural” thyroid products, which it found to be too potent, putting patients at risk of getting too much thyroid hormone. Although hypothyroidism can lead to some health problems, too much thyroid hormone can be fatal, leading to high blood pressure, arrhythmia and other problems.

FDA: Popular 'natural' thyroid products recalled for excessive thyroid hormones

The recall involves NP thyroid, a prescription drug that replaces the popular Synthroid drug used in most patients with hypothyroidism. NP thyroxine is a “natural” product that extracts some ingredients from the thyroid gland of a dry pig. According to the recall notice, multiple batches of drugs with 30mg, 60mg, and 90mg strength may have up to 115% of the amount of the hormone thyroxine (T3).

The recalled NP thyroxine 30mg products in a total of 6 batches, of which 2 batches for 60 mg strength and 5 batches for 90 mg strength. The recalled lot numbers are valid from December 20 to July 20. All recalled batches are sold in 100 bottles, Acella Pharmaceuticals said.

Too much thyroid hormone can cause a person to develop hyperthyroidism, including many symptoms ranging from weight to heart rate, irregular heartbeat, chest pain, high blood pressure, muscle weakness, fatigue and more. The recall statement said the “super strong” NPthofyroxine may also be dangerous for pregnant women.

The company advises patients to talk to a doctor if they are taking one of the recalled batches. The company has received two “adverse events” reports related to the drug, but has not provided additional information. NP thyroid users can view the recalled batch number, NDC number, and expiration date on the FDA website.